2 Thyroid Medications Recalled Due to Low Potency
Acella Pharmaceuticals have issued a voluntary recall of two lots of their NP Thyroid®, Thyroid Tablets, USP after tests on the 15 milligram and 120 milligram doses showed a low amount of one of the medication's key ingredients.
Tests were conducted after the company received four reports of adverse effects that may possibly be related to use of the medication. Those tests concluded the tablets had levels of levothyroxine "as low as 87%," according to the U.S. Food & Drug Administration. Levothyroxine provides more thyroid hormone in people who's thyroid don't produce enough on their own which helps the gland continue to serve its role in a person's metabolism, as well as growth and development of the body in general.
The recall applies to the following two lots:
- Product: NP Thyroid® 15, Thyroid Tablets, USP, ¼ grain (15 mg)
- NDC: 42192-327-01
- Lot #: M327E19-1
- Expiration Date: October 2020
- Product: NP Thyroid® 120, Thyroid Tablets, USP, 2 grain (120 mg)
- NDC: 42192-328-01
- Lot #: M328F19-3
- Expiration Date: November 2020
Here's what the labels look like so you check your supply (click the photo for larger version).
And here's what the tablets themselves look like:
If you are on thyroid medication, be sure to check your pill bottle to see if what you're taking is impacted by the recall. If you aren't, but know someone who is, be sure to share this information with them. For example, my mom has been taking medication for her thyroid since before I was born, so I passed it along to her. She had not heard about the recall, but said she does take a 15 milligram pill.
According to the FDA, people who have an underactive thyroid that are taking a less potent pill "may experience signs and symptoms...which may include, fatigue, increased sensitivity to cold, constipation, dry skin, puffy face, hair loss, slow heart rate, depression, swelling of the thyroid gland and/or unexplained weight gain or difficulty losing weight." It can also cause serious complications in newborns or pregnant women "including early miscarriage...and/or impairments to fetal neural and skeletal development." In elderly patients, it could cause heart issues "such as cardiac pain, palpitations or cardiac arrhythmia."
If you or someone you know have one of the recalled medications, e-mail Acella Pharmaceuticals at email@example.com or contact our representatives at 1-888-280-2044. And of course, if you experience any of the symptoms listed above, contact your doctor immediately.
[Source: U.S. Food & Drug Administration]
Here are some tips for self-care during the pandemic: